[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.90.95. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Letters
August 26, 1998

Acetaminophen and Risk Factors for Excess Anticoagulation With Warfarin

JAMA. 1998;280(8):695-697. doi:10-1001/pubs.JAMA-ISSN-0098-7484-280-8-jbk0826

To the Editor.—Dr Hylek and colleagues overemphasized acetaminophen intake as a potential risk factor for overanticoagulation when other variables appeared to have a stronger association. Four times as many case patients had decreased dietary oral intake or a new potentiating medication and 3 times as many had acute diarrhea, whereas fewer than twice as many case patients were taking acetaminophen compared with control patients (56% vs 36%). The odds ratio for any acetaminophen use resulting in overanticoagulation was not given but was likely nonsignificant, as more than half the case patients taking acetaminophen were taking fewer than 7 tablets per week, corresponding to an odds ratio of 1.0 to 1.1 as shown in Table 2 of the article. Also, since most of the patients taking higher doses had recently started taking acetaminophen, these data cannot be extrapolated to patients taking long-term high-dose acetaminophen (3-4 g daily) for osteoarthritis.

First Page Preview View Large
First page PDF preview
First page PDF preview
×